Peppermint oil, also referred to as menthol, has several medicinal uses. This herbal remedy provides headache, pain and nausea relief benefits when used properly. Peppermint oil overdose occurs when someone takes too much peppermint oil, either by accident or on purpose. This type of overdose has several signs and symptoms.
An overdose of peppermint oil impairs the function of the lungs, changing the way you breathe. Someone who has overdosed may experience rapid breathing, shallow breathing or slowed breathing. The breathing changes of the overdose victim depend on the amount of peppermint oil used and the medical history of the individual.
Skin flushing occurs as one of the responses to too much peppermint oil. Flushing causes skin redness and may cause the overdose victim to feel warm. Flushing presents as a sudden redness of the neck, face and other areas of the body.
Peppermint oil overdose causes several digestive symptoms, including nausea, diarrhea, vomiting and abdominal pain. If left untreated, persistent vomiting and diarrhea result in dehydration. Drexel University College of Medicine recommends contacting a poison control center to determine if you should induce vomiting in an overdose victim.
The heartbeat also responds to high dosages of peppermint oil. In the case of an overdose, the heartbeat slows down. When the heartbeat slows down, the body has a hard time pumping blood to all of the tissues and organs. Seek emergency medical attention after a peppermint oil overdose to prevent serious cardiac complications. Tell the emergency dispatcher the victim’s age and weight, along with a description of the product swallowed and how much the person swallowed.
Because the kidneys metabolize peppermint oil and other herbal remedies, an overdose of this substance affects the kidneys and bladder. If the overdose causes kidney damage, blood may appear in the urine. If the kidneys enter acute kidney failure due to the overdose, urine production decreases or stops completely. This serious complication could damage the kidneys permanently, so seek medical attention at the first sign of an overdose.
Nervous System Impairment
Peppermint oil also affects the nervous system when you exceed the recommended dosage. Effects of nervous system impairment include convulsions, dizziness, lack of coordination, depression and twitching, according to the National Institutes of Health. Without immediate treatment, peppermint oil overdose leads to unconsciousness.
Leigh Ann Morgan began working as a writer in 2004. She has extensive experience in the business field having served as the manager of a $34 million rental property portfolio. Morgan also appeared as a guest on an episode of National Public Radio's "Marketplace Money" in 2005.